I would actually encourage antibiotics for short term, acute usage as a gateway to other treatments. For example taking tapering dosages for 2-4wks will allow for better control initial breakout often seen with topicals like differin and retin a.
Taking a probiotic will help minimize complications and side effects of antibiotic therapy. This is slowly catching on in the hospital setting where patients are on IV antibiotics for weeks.
Yeah I was actually thinking that if I did end up going on isotretinoin for example that maybe antibiotics would help prevent or at least better control the initial breakout. However I understand that Tetracycline antibiotics can interact with normal vitamin A so would I be right in guessing that they would also interact with isotretinoin? And if so, what about alternative antibiotics such as Cephalexin?
And I have been taking probiotic supplements ever since I starting taking all these antibiotics and they seem to be working since as I said, haven't had any noticeable side effects...yet!! Thanks for the help
I absolutely know how you feel!
I tried every antibiotic out there, often being on each course for 4 months without seeing a difference. It was so disheartening and I was so worried about what the effects of all those needless chemicals would be doing in my body.
For the record, I have moderate/severe acne and have for 6 years. Im 21 now and just feel as though Im entitled to lovely, clear skin haha.
I saw a derm three months ago. After the requisite blood tests etc, he put me on 20mg once per day. Its now the end of my second month. Only some very minor side effects; dry lips (easily cured with carmex) and stiff knees.
My biggest problem area has always been my chin area. So far, the acne of my forehead and cheeks has basically cleared, but I still have a couple of bumps on my chin that just keep coming back.
My honest opinion for you; if your derm okays it, go on accutane. The antibiotics will NEVER work long term. And, if you are like me, you may be genetically predisposed to suffer both teenage and adult acne - meaning your skin most likely wont clear.
Im only on 20mg per day and will remain on the treatment for 12 months. Ive heard of some people being on 60mg and even 80, so my dose is pretty low and low risk.
My derm did say that there has been a lot of recent research which has found that accutane works better and has better and more sustained long term benefits if a low dose is taken over a longer period time. This is very different to how accutane has been used up until now which was basically go on a high dose for 4 months.
The only other thing i can say is what my derm said to me 'accutane does come with side effects, but antibiotics arent no walk in the park either'. If you take care of yourself and take it easy, chances are that you would be fine
Wow haha such a massive reply, thank you, really appreciate it!!
All you people are definitely making me less hesitant to consider accutane, it also would be a plus since I have EXTREMELY oily skin so it would potentially kill two birds with one stone. I did noticed that you and also nearly everyone else said that they got dry lips from taking accutane, but did it also make your skin overly dry? Funnily enough I had extremely dry skin before quitting the regimen last year and my skin was actually flaking which was nearly as bad as the acne itself, so do you think it would normalize my sebum production or overdry it? It wouldnt be that much of a problem but I had to use moisturiser with jojoba oil all over my face to remedy it which looked really odd in the sun since it made my entire face- even my jaw look really oily and shiny haha
Edited by MattThomas, 28 July 2014 - 07:47 AM.